Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2018, 6:41 PM MDT for Kit Carson County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 6:41 PM MDT (00:41 UTC)
- Expired
- May 24, 2018, 7:05 PM MDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:47 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3936 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
268
WUUS53 KGLD 250041
SVRGLD
COC063-250130-
/O.NEW.KGLD.SV.W.0062.180525T0041Z-180525T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
641 PM MDT THU MAY 24 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Kit Carson County in east central Colorado...
* Until 730 PM MDT
* At 639 PM MDT, a severe thunderstorm was located 9 miles north of
Stratton, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burlington.
This includes the following highways...
Interstate 70 in Colorado between mile markers 442 and 447.
Highway 385 between mile markers 189 and 205, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3934 10264 3952 10265 3957 10209 3930 10209
TIME...MOT...LOC 0039Z 269DEG 21KT 3943 10255
HAIL...1.00IN
WIND...60MPH
$$
TL3 follow-up statements
839
WWUS53 KGLD 250053
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
653 PM MDT THU MAY 24 2018
COC063-250130-
/O.CON.KGLD.SV.W.0062.000000T0000Z-180525T0130Z/
Kit Carson CO-
653 PM MDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN KIT CARSON COUNTY...
At 653 PM MDT, a severe thunderstorm was located 8 miles north of
Bethune, or 12 miles northeast of Stratton, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.
This includes the following highways...
Interstate 70 in Colorado between mile markers 443 and 447.
Highway 385 between mile markers 190 and 205, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3935 10254 3944 10258 3953 10255 3957 10209
3930 10209
TIME...MOT...LOC 0053Z 269DEG 21KT 3943 10244
HAIL...1.00IN
WIND...60MPH
$$
TL508
WWUS53 KGLD 250057
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
657 PM MDT THU MAY 24 2018
COC063-250130-
/O.CON.KGLD.SV.W.0062.000000T0000Z-180525T0130Z/
Kit Carson CO-
657 PM MDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN KIT CARSON COUNTY...
At 657 PM MDT, a severe thunderstorm was located 8 miles north of
Bethune, or 11 miles northwest of Burlington, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.
This includes Highway 385 between mile markers 191 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3936 10253 3944 10258 3950 10254 3952 10227
3934 10225
TIME...MOT...LOC 0057Z 269DEG 21KT 3943 10241
HAIL...1.00IN
WIND...60MPH
$$
TL268
WWUS53 KGLD 250105
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
705 PM MDT THU MAY 24 2018
COC063-250115-
/O.CAN.KGLD.SV.W.0062.000000T0000Z-180525T0130Z/
Kit Carson CO-
705 PM MDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIT CARSON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3936 10253 3944 10258 3950 10254 3952 10227
3934 10225
TIME...MOT...LOC 0103Z 269DEG 21KT 3943 10235
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:51 PM MDT, 50 minutes earlier.
Area forecast discussion, May 24, 5:51 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
551 PM MDT Thu May 24 2018
.SHORT TERM...(This evening through Sunday)
Issued at 210 PM MDT Thu May 24 2018
Tonight...mid level moisture will interact with a frontal boundary
to produce scattered showers and thunderstorms this evening with
some of the storms becoming severe generally south and east of a
line from Norton to Goodland and Flagler. Another disturbance moves
out of southeast Wyoming into the McCook and Norton areas close to
midnight producing a small batch of possible severe storms.
Precipitation should come to an end by early morning Friday. Low
temperatures range from the low to mid 50s in far eastern Colorado
to the mid 50s to low 60s east of the CO/KS border.
Friday-Friday night...upper level ridging builds over the area ahead
of a low pressure system off the central California coast. 850mb
temperatures and bias corrected grids support highs in the mid 80s
to near 90 in far eastern Colorado with low to mid 90s east of the
CO/KS border. Low temperatures in the mid 50s to low 60s. No
precipitation is expected.
Saturday-Saturday night...the upper ridge axis is firmly over the
area during the day before slowly moving east during the night
putting the forecast area under southwest flow aloft ahead of a low
pressure center over Nevada and Utah. 850mb temperatures warm
another 2F to 6F across the area and when combined with better
performing bias grids produce highs in the low to upper 90s across
the area. Along and west of the CO/KS border southeast winds look to
become breezy with gusts 30 to 35 mph possible. Low temperatures
range from the mid 50s to low 60s in far eastern Colorado with mid
60s east of the state line.
Sunday...models continue to advertise a weather disturbance moving
north-northeast into the area ahead of upper low to our west. This
continues to support a chance for afternoon thunderstorms. Breezy
southeast winds again with highs in the mid/upper 80s west to low
90s east.
.LONG TERM...(Sunday night through Thursday)
Issued at 112 PM MDT Thu May 24 2018
Southwest flow prevails at the start of the period, with an upper
low centered over eastern Nevada and western Utah. This low pushes
northeast into the northern Plains on Monday and Tuesday, before
traveling along the Canadian border towards the Great Lakes on
Wednesday and Thursday.
As this disturbance advances, a few waves pass over the region and
surface lee side troughing persists near the Colorado border through
midweek. With this set up, periodic showers and thunderstorms are
forecast Sunday night through Wednesday. There is a potential for
severe thunderstorms during this timeframe with decent moisture,
sufficient shear, and good instability in place. Will be able to
resolve details including location and timing closer to next week as
guidance improves.
Upper ridging begins to develop across the High Plains late
Wednesday into Thursday. Could still see some precipitation chances
on Thursday before the ridge amplifies on Friday.
Temperatures are expected to remain above normal, with highs in the
80s to low 90s and lows in the 50s to mid 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 542 PM MDT Thu May 24 2018
VFR conditions are expected at GLD and MCK through the 00Z TAF
period. Thunderstorms are expected in the vicinity of GLD through
about 03Z before they move off to the east. Winds will be light
through the overnight hours out of the south and ware expected to
transition to the northwest and north through the day on Friday
under mostly clear skies.
MCK will see scattered sky cover, but is not expected to see
thunderstorms this evening as the cold front along with the storms
are developing will remain to the south and east. Light north
winds will turn southeasterly overnight and then northwesterly
again by Friday afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Dust Storm Warning until 8 PM MDT /9 PM CDT/ this evening for
KSZ027-028.
CO...NONE.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...JBH
AVIATION...LOCKHARTHazardous weather outlook, May 24, 11:20 AM MDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Thu May 24 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Thu May 24 2018 /1220 PM CDT Thu May 24 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk for strong and severe thunderstorms from mid afternoon through mid evening for areas generally along and south of a line from McCook Nebraska to Goodland Kansas to Flagler Colorado. The storms should initially favor large hail to the size of golfballs, damaging winds to 65 mph and possibly a tornado through late afternoon. For the early to mid evening hours the storms are then expected to transition into an organized cluster capable of producing strong outflow winds to 65 mph which may produce some blowing dust and reduced visibilities. They will also be capable of producing locally heavy rainfall as they move east. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT).
In the hours before
Special weather statement, May 24, 6:23 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
723 PM CDT THU MAY 24 2018
KSZ003-004-014-015-250045-
Norton KS-Sheridan KS-Decatur KS-Thomas KS-
723 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...WESTERN
NORTON...NORTHWESTERN SHERIDAN AND SOUTHERN DECATUR COUNTIES UNTIL
745 PM CDT...
At 722 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Clayton to 8 miles northwest of
Monument. Movement was northeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Colby, Oakley, Rexford, Selden, Norcatur, Jennings and Gem.
This includes Interstate 70 in Kansas between mile markers 52 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.
LAT...LON 3913 10078 3914 10139 3917 10139 3957 10081
3957 10074 3962 10074 3984 10041 4000 10012
3977 9991
TIME...MOT...LOC 0022Z 247DEG 10KT 3975 10026 3916 10114
LockhartLocal storm report, May 24, 6:25 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST 2 S LEOTI 38.46N 101.36W
05/24/2018 M56 MPH WICHITA KS MESONET
&&
DTHEDE2Local storm report, May 24, 6:28 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 8 N BETHUNE 39.42N 102.42W
05/24/2018 E1.00 INCH KIT CARSON CO TRAINED SPOTTER
&&
BWARRENLocal storm report, May 24, 6:29 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 1 NE SHARON SPRINGS 38.90N 101.74W
05/24/2018 E1.00 INCH WALLACE KS STORM CHASER
&&
BWARRENLocal storm report, May 24, 6:30 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 3 SW WINONA 39.03N 101.29W
05/24/2018 M1.00 INCH LOGAN KS STORM CHASER
&&
BWARRENLocal storm report, May 24, 6:39 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM DUST STORM OAKLEY 39.13N 100.85W
05/24/2018 LOGAN KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS TOTAL BROWN OUT TO SEVERAL
MILES DEPENDING ON WHAT FIELD YOUR DOWNSTREAM FROM.
&&
DTHEDE2The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:04 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| May 25, 4:20 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 25 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.